ANN ARBOR, Mich. -- A type of drug used to strengthen bones when cancer has spread there may be linked to a side effect that involves deterioration of the jaw bone, according to two new reviews of cancer literature. The condition, called osteonecrosis of the jaw, is marked by exposed bone in the jaw and can lead to infection, inflammation and pain.
While researchers do not fully understand the condition or what causes it, osteonecrosis of the jaw, or ONJ, appears to occur in individuals who have been treated with drugs called bisphosphonates, which are used to improve bone strength. When treating bone affected by cancer, the bisphosphonates are given intravenously and have been shown to decrease the risk of skeletal complications such as fracture.
"Osteonecrosis of the jaw is not a common condition. It appears to occur in 1 percent to 10 percent of patients with advanced cancer who are on intravenous bisphosphonate therapy a number significant enough that most medical oncologists will see patients with this condition. It is important that researchers learn why it occurs and how best to prevent or treat it," says Catherine Van Poznak, M.D., assistant professor of internal medicine at the University of Michigan Medical School.
Van Poznak has authored two recent reviews of osteonecrosis of the jaw. One study appears in the October issue of Current Opinions in Orthopaedics. The other was published in August in the journal Oncology. Both papers synthesize the present data for an overview of what is known to date about this recently identified complication.
ONJ is marked by exposed, non-healing bone. Pain, swelling and inflammation are the most common symptoms but the lesions can have no symptoms. ONJ typically develops months or years after therapy with intravenous bisphosphonates begins. Researchers have noted that when ONJ occurs, it usually follows an invasive dental procedure such as an extraction where the wound does not heal
Contact: Nicole Fawcett
University of Michigan Health System